Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Chronic urticaria resistant to all treatment

03/09/2006

Question:

I have been diagnosed with chronic idiopathic urticaria and angioedema. I have had it for 7 months with the current flare since Oct. 05. I have hives on over 85% of my body every day. I have tried prednisone shots and tapers (125 mg), 2nd and 3rd generation antihistimines at dosages much higher than recommeded (dr prescrib.), remeron, plaquenil, deoxepin, atarax, plus many more. Nothing can bring relief. All tests come back normal and no allergies have been found. I was a very healthy person before this started. The hives tend to be worse when I am stressed. They are not as bad during the week of my menstrual cycle. The following week I am broke out severely. The itching is very severe. I have scratched until I have bleed on my legs, arms, back, feet, and chest. Do you know of other options or treatments available? Is it possible for the hives to be linked to my hormonal cycle - the progesterone or estrogen? Your help is greatly appreciated.

Answer:

If you have typical histamine release urticaria, or even urticarial vasculitis, the steroids that you used, if in the proper dose, should have given you relief; but having looked at all of your possibilities there is another possible problem.  One would be that you have cold allergic urticaria.  Typically it does not respond to the therapies you've had and requires a cholinergic drug; while it is unusual it is a possibility.  Another possibility may be that you are taking such large doses of the material to which you are sensitive, that the process is not being suppressed by the doses chosen by your physicians.  One of those areas may be salicylate hypersensitivity which is quite a broad subject, but might be worth investigating.  Finally, and probably least likely, would be a form of complement deficiency which is often familial and it might not respond to some of the treatments that you have had.  You should see an academic dermatologist who can probably evaluate you more accurately, find the cause of your problem and give you relief. 

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Charles L Heaton, MD
Professor
College of Medicine
University of Cincinnati